Oklahoma, 2006

Hail and Damaging Winds in Oklahoma, August 15, 2006

August 15, 2006 · NWS TSA · 9 events in 6 counties and zones

7 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 15, 1:49 PM CST, 1 minute earlier.

Area forecast discussion, Aug 15, 1:49 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
249 PM CDT TUE AUG 15 2006

.DISCUSSION...
SYNOPTIC FRONT IS VERY HARD TO FIND AT THIS POINT...BUT SEVERAL
BOUNDARIES EXIST ACROSS THE AREA THIS AFTERNOON. A FEW STORMS
DEVELOPING THIS AFTERNOON ALONG AND SOUTH OF BOUNDARY STRETCHING
ACROSS FAR SE OKLAHOMA...AND ALONG ANOTHER SITUATED FROM NEAR MKO
TO FYV. OVERALL ACTIVITY THIS EVENING SHOULD BE LESS ORGANIZED...
BUT STILL A LIMITED GUSTY WIND THREAT WITH STRONGER CELLS.

UNLIKE LAST NIGHT NO WELL DEFINED UPPER AIR FEATURES WILL BE
PRESENT...BUT SOME DEGREE OF ISENTROPIC LIFT WILL BE PRESENT
ESPECIALLY ALONG AND JUST NORTH OF I-40. AGAIN...EXPECT LESS
ORGANIZATION COMPARED TO LAST NIGHT BUT STILL A DECENT CHANCE OF
STORMS OVER ABOUT THE NORTH 2/3 OF CWA TONIGHT.

THE UPPER RIDGE WILL REGAIN STRENGTH OVER THE SOUTHERN PLAINS
THROUGH THE LATE PART OF THIS WEEK...MEANING THAT THE HEAT WILL BE
ON ONCE AGAIN. PRECIP CHANCES SHOULD END AFTER WEDNESDAY AS WELL.
WRF 850 TEMPS BY WEEKS END SUGGEST A MAJOR WARM UP COULD BE IN
STORE AND THIS IS REFLECTED IN PROGGED SFC TEMPS...GFS IS A LITTLE
COOLER BUT STILL SUPPORTS TEMPS OVER 100 FOR MUCH OF THE AREA BY
THU/FRI. SWATH OF 1-2 INCH RAINFALL FROM NORTHERN CREEK THROUGH
ROGERS COUNTY IN NE OK WILL LIKELY KEEP TEMPS A FEW DEGREES BELOW
FULL POTENTIAL. EXCESSIVE HEAT HEADLINES MAY ULTIMATELY BE NEEDED
AND WILL ALSO HAVE TO WATCH FIRE WEATHER POTENTIAL VERY CLOSELY IN
AREAS THAT DO NOT RECEIVE ADDITIONAL RAINFALL.

MEDIUM RANGE MODELS INCLUDING ENSEMBLE GFS CONTINUE TO SAG A COLD
FRONT ACROSS THE CENTRAL PLAINS BY THE WEEKEND...AND EVENTUALLY
INTO NORTHERN OK/AR BY ABOUT SAT NIGHT AND SUNDAY. WILL GO AHEAD
AND INTRODUCE LOW POPS IN THE NORTH BEGINNING SAT NIGHT INTO
MONDAY. WILL ALSO INDICATE A MODEST COOLING TREND AND IF THIS
FRONT CAN PUSH FARTHER SOUTH WE MAY ACTUALLY SEE TEMPS BELOW
NORMAL BY EARLY NEXT WEEK...BUT THAT IS PROBABLY WISHFUL THINKING.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  98  77 100 /  40  20  10  10
FSM   72 101  74 102 /  30  10   0  10
MLC   76 103  77 104 /  20  10  10  10
BVO   68  99  71 101 /  50  30  10  10
FYV   68  93  67  95 /  30  10   0  10
BYV   66  93  67  96 /  20  10   0  10
MKO   72  98  73 101 /  30  10  10  10
MIO   69  97  73 100 /  20  20  10  10
F10   75 100  76 101 /  30  10  10  10
HHW   77 104  78 104 /  20  10  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM FORECASTER ID= 18
LONG TERM FORECASTER ID= 14
Hazardous weather outlook, Aug 15, 12:03 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
103 PM CDT TUE AUG 15 2006

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1238 PM CDT TUE AUG 15 2006

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...MAINLY EASTERN OKLAHOMA.
	ONSET...LATE AFTERNOON .

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EXTREME SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...LIMITED...SPREADINDEX=38.
	AREA...SOUTHEAST OKLAHOMA.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING AS THE AIRMASS ACROSS THE REGION BECOMES MORE UNSTABLE
FROM DAYTIME HEATING. A WEAK FRONTAL BOUNDARY IS NEARLY STATIONARY
NEAR THE RED RIVER AND IS SLOWLY WASHING OUT. A FEW OF THE
THUNDERSTORMS COULD BE SEVERE WITH THE MAIN THREAT BEING OUTFLOW WINDS
OF AROUND 60 MPH. TEMPERATURE AT MID DAY WILL IN THE UPPER 90S IN
EXTREME SOUTHEAST AND WILL BE AROUND 100 DEGREES FOR MUCH OF THE
AFTERNOON AND EARLY EVENING. FIRE DANGER WILL BE HIGHEST IN THE
SOUTHEAST WHERE TEMPERATURES ARE WARMEST AND HUMIDITY IS THE LOWEST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...DANGEROUS HEAT POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST FOR WEDNESDAY AS THE FRONTAL BOUNDARY CURRENTLY NEAR
THE RED RIVER CONTINUES TO WASH OUT.

AS THE FRONTAL BOUNDARY WASHES OUT...THE HEAT WILL RETURN AS
HIGH PRESSURE TAKES CONTROL AT THE SURFACE AND ALOFT. THE HOT
WEATHER WILL MOST LIKELY LAST THROUGH THE WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Aug 15, 11:37 AM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1237 PM CDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     MORROW                  35.86N 94.44W
08/14/2006                   WASHINGTON         AR   PUBLIC

            NUMEROUS LARGE BROKEN TREE LIMBS

0500 PM     TSTM WND GST     HANNA                   35.21N 95.89W
08/14/2006  E60.00 MPH       MCINTOSH           OK   PUBLIC

0526 PM     TSTM WND DMG     10 NE EUFAULA           35.39N 95.46W
08/14/2006                   MCINTOSH           OK   PUBLIC

            BARN BLOWN DOWN

1211 AM     TSTM WND DMG     VERDIGRIS               36.23N 95.69W
08/15/2006                   ROGERS             OK   PUBLIC

            LARGE TREE LIMBS DOWNED

&&

SAA
Special weather statement, Aug 15, 1:36 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT TUE AUG 15 2006

OKZ068-069-152015-
ADAIR OK-CHEROKEE OK-
236 PM CDT TUE AUG 15 2006

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     EASTERN CHEROKEE

IN NORTHEAST OKLAHOMA
     ADAIR

AT 236 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTH OF ELDON...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...BARON...CHRISTIE...PROCTOR AND
ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

The radar

The Tulsa radar (KINX), 69 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
August 15, 1:50 PM CST
Where
Cherokee County, 5 mi SE of Tahlequah
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.867, -94.900

Thunderstorm winds estimated at 70 miles an hour blew down a pair of trees. One of the trees blocked a road.

Hail, Cherokee

When
August 15, 1:59 PM CST
Where
Cherokee County, 10 mi SE of Tahlequah
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.817, -94.833

Thunderstorm Wind, Le Flore

When
August 15, 3:15 PM CST
Where
Le Flore County, Poteau
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.050, -94.617

Thunderstorm winds estimated at 60 miles an hour blew the roof off a barn.

Thunderstorm Wind, Muskogee

When
August 15, 4:06 PM CST
Where
Muskogee County, Porum
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -95.267

Thunderstorm winds estimated at 60 miles an hour blew a piece of siding off a mobile home and blew down large tree limbs.

Thunderstorm Wind, Muskogee

When
August 15, 4:20 PM CST
Where
Muskogee County, 4 mi S of Warner
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
STORM CHASER
Coordinates
35.450, -95.300

Thunderstorms winds estimated at 70 miles an hour blew the roof off a barn and snapped off trees.

Hail, Muskogee

When
August 15, 4:22 PM CST
Where
Muskogee County, 4 mi N of Porum
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.417, -95.267

Thunderstorm Wind, Sequoyah

When
August 15, 5:13 PM CST
Where
Sequoyah County, Sallisaw
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
35.467, -94.800

Thunderstorm winds estimated at 80 miles an hour blew the roof of an elementary school building. Numeorus power lines and 50 trees were also blown down.

Thunderstorm Wind, Okmulgee

When
August 15, 6:55 PM CST to 7:00 PM CST
Where
Okmulgee County, 2 mi W of Hector
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
35.833, -95.950

Strong thunderstorm wind blew down trees and power lines.

Thunderstorm Wind, Tulsa

When
August 15, 7:06 PM CST
Where
Tulsa County, 1 mi S of Bixby
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
35.933, -95.883

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532528, 5532603, 5532604, 5532605, 5532606, 5532607, 5532904, 5532905, 5532906.